Hail, Greeley
- When
- June 16, 7:07 PM MST
- Where
- Greeley County, Tribune
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.470, -101.750
Heavy rain was also reported, including a brief power outage in town.
Thunderstorms moved into western Kansas from Colorado during the evening and slowly weakened as they moved east. An isolated severe wind event occurred, possibly a heat burst given a ten degrees temperature rise, which caused damage at a local Walmart store in Colby.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms moved into western Kansas from Colorado during the evening and slowly weakened as they moved east. An isolated severe wind event occurred, possibly a heat burst given a ten degrees temperature rise, which caused damage at a local Walmart store in Colby.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 16, 4:42 PM MST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 542 PM MDT WED JUN 16 2010 .DISCUSSION... 200 PM MDT WED JUN 16 2010 TONIGHT-SATURDAY NIGHT...MAY SEE A FEW THUNDERSTORMS MOVE INTO THE AREA TONIGHT FROM THE SOUTHWEST AS ANOTHER WEAK DISTURBANCE MOVES THROUGH. FOR LATE THURSDAY INTO EARLY THURSDAY NIGHT FAR EASTERN PARTS OF THE AREA MAY SEE ISOLATED STORMS ALONG/AHEAD OF SFC DRYLINE. OTHERWISE AM EXPECTING LOTS OF SUN AND WARM TEMPERATURES AS UPPER FLOW REMAINS STAGNANT WITH TROUGHING TO THE WEST AND RIDGING TO THE SOUTH/SOUTHEAST. WILL NEED TO WATCH FRIDAY NIGHT TIME FRAME AS THE POSSIBILITY OF SOME THUNDERSTORMS MOVING ACROSS THE NORTHERN 1/2 OF THE AREA...FOR NOW HAVE TRIED TO HIGHLIGHT THOSE AREAS WITH HIGHEST SILENT POPS. BACKED OFF ON POPS FOR THE ENTIRE AREA A BIT SATURDAY NIGHT AS BEST 850-700 MOISTURE REMAINS ACROSS THE FAR NORTH...OTHERWISE ABOVE 700MB ITS QUITE DRY. MAY SEE SOME STRATUS AND/OR FOG AS WELL...BUMPED UP SKY GRIDS A BIT TO HINT AT POSSIBLE STRATUS LOCATION PER GFS BOUNDARY LAYER RH. AFTERNOON TEMPERATURES 85-90 NORTHWEST...95 TO NEAR 100 EAST/SOUTHEAST. SUNDAY-WEDNESDAY...UPPER LEVEL FEATURES CONTINUE TO INDICATE TROUGHING IN THE NORTHWEST STATES WITH BROAD RIDGING ACROSS THE CENTRAL AND SOUTHERN PLAINS INTO THE DEEP SOUTH. SFC PATTERN SHOWS LESS AGREEMENT MAKING SENSIBLE WEATHER FORECAST DIFFICULT. CANADIAN AND GFS MODELS SHOW LOW PRESSURE ALONG THE CO/KS BORDER SUNDAY-MONDAY WITH A WEAK FRONTAL BOUNDARY MOVING THROUGH MONDAY NIGHT. TUESDAYS TEMPERATURES MAY BE A TAD COOLER BUT STILL ABOVE NORMAL. ON WEDNESDAY LOW PRESSURE LINGERS IN THE AREA WITH JUST ABOUT EVERY WIND DIRECTION POSSIBLE DEPENDING ON WHERE YOU ARE WITH RESPECTS TO THE LOW. OVERALL...AFTERNOON TEMPERATURES WELL ABOVE NORMAL WITH READINGS GENERALLY IN THE 90S...OVERNIGHT LOWS NEAR NORMAL. NOT REAL CONFIDENT ON PRECIP CHANCES AS MOST OF THE BETTER MOISTURE IS OUTSIDE THE AREA. 07 && .AVIATION... 542 PM MDT WED JUN 16 2010 FOR THE 00Z TAF...VFR CONDITIONS EXPECTED AT BOTH KGLD AND KMCK THROUGH THE EFFECTIVE PERIOD. DEEP MOIST CONVECTION HAS DEVELOPED OVER EASTERN COLORADO BETWEEN KLHX AND KLAA BUT HAS TAKEN ON MORE OF AN EASTWARD COMPONENT SO FEEL CHANCES FOR IMPACT ON KGLD ARE SLIM. WILL HAVE A FEW CB AROUND THROUGH THE LATE EVENING HOURS. WINDS WILL REMAIN GENERALLY FROM THE SOUTHEAST AT KGLD THROUGH 12Z THURSDAY WHEN THEY BECOME MORE SOUTHWESTERLY. SIMILAR WIND PATTERN FOR KMCK BUT A FRONT WILL MOVE THROUGH AROUND 18Z TOMORROW YIELDING GENERALLY LIGHT WINDS BECOMING NORTHWESTERLY LATE IN THE EFFECTIVE PERIOD. FOLTZ && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPO NATIONAL WEATHER SERVICE GOODLAND KS 1035 AM MDT WED JUN 16 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171600- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1035 AM MDT WED JUN 16 2010 /1135 AM CDT WED JUN 16 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING ACROSS MUCH OF THE AREA AS AN UPPER LEVEL DISTURBANCE APPROACHES. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH ANY STORM THAT FORMS. STRONG SOUTHERLY WINDS WILL DEVELOP EARLY THIS AFTERNOON ACROSS THE WESTERN HALF OF THE AREA. SUSTAINED WINDS APPROACHING 25 MPH AND GUSTS IN EXCESS OF 40 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EACH EVENING FROM SATURDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. JRM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
709 PM MDT WED JUN 16 2010
KSZ027-041-170200-
GREELEY-WALLACE-
709 PM MDT WED JUN 16 2010
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WALLACE COUNTY IN WEST CENTRAL KANSAS AND
GREELEY COUNTY IN WEST CENTRAL KANSAS...
AT 706 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WESKAN TO 16 MILES
SOUTH OF WESKAN...MOVING NORTHEAST AT 45 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3898 10204 3912 10147 3870 10148 3869 10156
3868 10157 3862 10204
TIME...MOT...LOC 0110Z 237DEG 41KT 3892 10187 3865 10198
ROBINSONThe Goodland radar (KGLD), 100 km away, was scanning. The volume nearest the first event began at 02:06 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Heavy rain was also reported, including a brief power outage in town.
Wind blown gravel was likely responsible for broken windows in four vehicles in a Walmart parking lot as a strong gust of wind developed from weakening thunderstorms. A door to an air conditioning building at the store was blown in, and the garden center was damaged. In a nearby business several windows were broken in large agricultural vehicles. A nearby weather station reported a wind gust of 62 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229107, 229114.